Benadryl With Zoloft Interaction

In our latest question and answer, the pharmacist discusses the interaction between Zoloft (sertraline) and Benadryl (diphenhydramine).

Question

I took a Benadryl for my allergies about 3 hours after taking my Zoloft 200mg. Will I experience any bad side effects such as internal bleeding, etc?

Asked by Becky On Apr 13, 2019

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Apr 22, 2019

Overview

There is minor interaction between Zoloft (sertraline) and Benadryl (diphenhydramine) in that you may experience additive side effects like drowsiness and dizziness.[1]

However, an increased risk of major side effects, like internal bleeding, is unlikely and has never been reported on the combination.


Increased Side Effects

There is a risk of additive sedative effects when taking Benadryl with Zoloft.

Sedation, dizziness, difficulty concentrating and an overall feeling of somnolence (tiredness) are some of the most reported side effects of both drugs.[2][3]

Therefore, taking them together increases the risk of them occurring, and potentially in a more severe manner than taking either alone.

Zoloft and Benadryl are, however, in completely separate classes of medication and are not known to have additive pharmacologic effects aside from the side effects mentioned above. There should be no additional increase in risk in major side effects, like internal bleeding (as you mention in your question).

If you do take Zoloft and Benadryl together, just simply watch out for being more tired than usual.

You certainly should not partake in any activity that requires mental alertness (e.g. driving a car) until you know how the medications affect you too.


Summary

Taking Benadryl With Zoloft can result in additive sedative effects.

References
  1. ^ Elsevier ClinicalKey: Sertraline Monograph. ClinicalKey
  2. ^ Elsevier ClinicalKey: Diphenhydramine Monograph. ClinicalKey
  3. ^ Zoloft Prescribing Information. AccessFDA

About the Pharmacist

Dr. Brian Staiger Pharm.D

Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor of Pharmacy degree in 2010. He has been featured in numerous publications including the Huffington Post as well as a variety of health and pharmacy-related blogs. Please feel free to reach out to him directly if you have any inquiries or want to connect! He's answered thousands of medication and pharmacy-related questions and he's ready to answer yours! Brian.Staiger@PharmacistAnswers.com Office: 716-389-3076

Recent Questions